Pennsylvania, 2005

Lightning Strikes in Pennsylvania, July 1, 2005

July 1, 2005 · NWS PHI · 3 events in 3 counties and zones

A thunderstorm cluster with frequent lightning caused about 3,000 Pennsylvania Power and Light customers to lose power during the night of July 1st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A thunderstorm cluster with frequent lightning caused about 3,000 Pennsylvania Power and Light customers to lose power during the night of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 7:00 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 7:00 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EDT FRI JUL 1 2005

.UPDATED DISCUSSION...
AT 8:00 PM, THE MASS OF CONVECTION THAT AFFECTED OUR REGION WAS
MOVING OFF THE NEW JERSEY COAST.  WEVE UPDATED THE FORECAST TO
REMOVE THE MENTION OF THE EVENING SHOWERS AND STRONG TSTMS.

THE COLD FRONT WAS STILL WELL TO OUR NORTHWEST.  AT 8:00 PM, THE
FRONT EXTENDED FROM CENTRAL NEW YORK, ACROSS NORTHWESTERN
PENNSYLVANIA, AND BACK INTO THE OHIO RIVER VALLEY.  THE FRONT IS
EXPECTED TO REACH ALLENTOWN AROUND 1:00 AM, PHL ABOUT 3:00 AM, AND
IT SHOULD REACH CAPE MAY AND THE DELAWARE BEACHES TOWARD DAYBREAK.
THERE WERE SCATTERED SHOWERS AND ISOLATED TSTMS ALONG AND AHEAD OF
THE FRONT.  AS A RESULT, WELL MAINTAIN A SLIGHT CHANCE FOR PRECIP
DURING THE OVERNIGHT HOURS. - IOVINO

&&

.445 PM DISCUSSION...
.SHORT TERM/LONG TERM...
LAPS ANALYSIS SHOWS CAPES(AWAY FROM THE COAST) IN EXCESS OF 2K J/KG.
THIS IS ON PAR WITH WHAT MODELS SUGGESTED YDY AND GREATER THAN WHAT
BUFKIT SUGGESTED THIS MORNING(12Z RUN).

AFTER CONVECTIVE TEMPS WERE MET A SHORT TIME AGO, IT DIDNT TAKE
LONG FOR THINGS TO FIRE UP. THE THUNDERSTORMS ARE MOVING ALONG,
COMPARED TO WHAT TOOK PLACE OVER THE PAST WEEK OR SO. ALTHOUGH FLASH
FLOODING CANT BE RULED OUT IN THIS 70+ DEWPOINT AIRMASS, THEIR
MOVEMENT SHOULD HELP.

THE ACTUAL COLD FRONT WILL MOVE THROUGH THE CWA LATER THIS EVENING
ACROSS OUR NORTHWESTERN ZONES AND PUSH SOUTH OVERNIGHT. INSTABILITY,
ALBEIT WEAKER, REMAINS IN TACT UNTIL FROPA. AFTER MORE NUMEROUS
THUNDERSTORMS THIS EVENING, AN ISOLATED ONE(OR SHOWER) CANT BE
RULED OUT DURING THE OVERNIGHT HOURS. THINGS ARE EXPECTED TO QUIET
DOWN BEFORE SUNRISE ON SATURDAY.

A SOUTHEAST FLOW DEVELOPED EARLIER THIS AFTERNOON. THIS HAS PUSHED
AREAS OF LOW CLOUDS AND FOG INTO OUR NEARSHORE WATERS AND ADJACENT
LAND-BASED ZONES.

LITTLE WAS CHANGED THIS WEEKEND THROUGH THE EARLY PART OF THE WEEK
AS ZONAL MIDLEVEL FLOW WILL DOMINATE. WELL MAINTAIN THE NEXT THREAT
OF PRECIPITATION DURING THE MIDWEEK TIME FRAME.

WILL KEEP SHORT, SVRS ARE FLYING.

&&

.AVIATION...
AT 19Z THERE ARE STILL SOME MVFR VISIBILITIES IN HAZE AROUND THE
AREA, OTHERWISE THE STRATUS HAS THINNED AND RAISED TO CUMULUS, WITH
HIGHER LAYERS MOVING OVER THE AREA ASSOCIATED WITH UPSTREAM
CONVECTION. THERE ARE A COUPLE OF THUNDERSTORM CELLS OVER DELAWARE,
OTHERWISE WE ANTICIPATE THAT AS THE LOW LEVEL FORCING IS ENHANCED,
ADDITIONAL CONVECTION WILL INITIATE, AND WE CONTINUE TO ADDRESS THIS
WITH A TEMPO GROUP FOR IFR CONDITIONS IN THUNDERSTORMS. THE TIME
FRAME FOR THIS IS THOUGHT TO BE FROM 20Z TO 02Z, WITH IMPROVING
CONDITIONS FOLLOWING IN THE OVERNIGHT PERIOD. WITH SOME WIND AND MID
LEVEL CLOUDINESS PREVENTING GREAT RADIATION, ALONG WITH DRIER AIR
MOVING IN, WE DID NOT ADD IN ANY LOWER VISIBILITIES FROM 06Z TO 12Z.
THEN, ANY MID LEVEL CLOUDS ARE FORECAST TO EXIT AROUND OR SHORTLY
AFTER SUNRISE, WITH ONLY SOME SCATTERED HIGH CLOUDS THEREAFTER.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
WEDNESDAY. WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS
EARLY TONIGHT, AND THIS STATEMENT WILL BE ADDED TO THE TONIGHT
PORTION OF THE FORECAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM...KRUZDLO
LONG TERM...HPC
AVIATION/MARINE...//
Hazardous weather outlook, Jul 1, 3:46 AM EST, 19 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 AM EDT FRI JUL 1 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-021000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
446 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A COLD FRONT WILL APPROACH OUR REGION THIS AFTERNOON AND MOVE TO THE
SOUTH TONIGHT. THIS FRONT WILL ACT UPON THE VERY WARM AND HUMID AIR
MASS TO PRODUCE THUNDERSTORMS ACROSS THE AREA TODAY. MUCH OF THE
ACTIVITY WILL OCCUR DURING THE AFTERNOON AND EARLY EVENING HOURS.

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK FOR
SEVERE WEATHER WILL BE ACROSS OUR REGION TODAY. THE PRIMARY THREATS
FROM THE SEVERE WEATHER WILL BE DAMAGING WINDS DURING THUNDERSTORMS.
HEAVY RAINFALL WILL CREATE LOCALIZED FLOODING IN POOR DRAINAGE AREAS
AS WELL. LISTEN TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER
INFORMATION ABOUT TODAYS POSSIBLE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

OHARA

In the hours before

Local storm report, Jul 1, 6:26 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
726 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     3 N MEDFORD LAKES       39.90N 74.81W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.

0435 PM     TSTM WND DMG     EXTON                   40.03N 75.63W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE LIMBS DOWN.

0435 PM     HAIL             1 N FREEHOLD            40.27N 74.28W
07/01/2005  1.00 INCH        MONMOUTH           NJ   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

0450 PM     TSTM WND DMG     3 S WEST CHESTER        39.92N 75.61W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE TREE DOWN.

0518 PM     HAIL             PHILADELPHIA            40.01N 75.13W
07/01/2005  0.75 INCH        PHILADELPHIA       PA   TRAINED SPOTTER

            PENNY-SIZE HAIL.

0425 PM     TSTM WND DMG     5 SE SALEM              39.52N 75.41W
07/01/2005                   SALEM              NJ   LAW ENFORCEMENT

            TREES DOWN.

0528 PM     TSTM WND DMG     PEMBERTON               39.97N 74.69W
07/01/2005                   BURLINGTON         NJ   LAW ENFORCEMENT

            TREES DOWN.

0528 PM     TSTM WND DMG     4 N BELLMAWR            39.93N 75.11W
07/01/2005                   CAMDEN             NJ   LAW ENFORCEMENT

            TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.

0600 PM     TSTM WND DMG     BROWN MILLS             39.97N 74.57W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES DOWN.

0538 PM     TSTM WND DMG     MAPLE SHADE             39.95N 75.00W
07/01/2005                   BURLINGTON         NJ   NWS EMPLOYEE

            LARGE LIMBS DOWN.

&&

KRUZDLO
Local storm report, Jul 1, 6:56 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
756 PM EDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     3 N MEDFORD LAKES       39.90N 74.81W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.

0415 PM     TSTM WND DMG     HATFIELD                40.28N 75.30W
07/01/2005                   MONTGOMERY         PA   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     5 SE SALEM              39.52N 75.41W
07/01/2005                   SALEM              NJ   LAW ENFORCEMENT

            TREES DOWN.

0430 PM     TSTM WND DMG     EWING                   40.27N 74.80W
07/01/2005                   MERCER             NJ   LAW ENFORCEMENT

            TREES DOWN

0435 PM     HAIL             1 N FREEHOLD            40.27N 74.28W
07/01/2005  1.00 INCH        MONMOUTH           NJ   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

0435 PM     TSTM WND DMG     EXTON                   40.03N 75.63W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE LIMBS DOWN.

0450 PM     TSTM WND DMG     3 S WEST CHESTER        39.92N 75.61W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE TREE DOWN.

0518 PM     HAIL             PHILADELPHIA            40.01N 75.13W
07/01/2005  0.75 INCH        PHILADELPHIA       PA   TRAINED SPOTTER

            PENNY-SIZE HAIL.

0528 PM     TSTM WND DMG     4 N BELLMAWR            39.93N 75.11W
07/01/2005                   CAMDEN             NJ   LAW ENFORCEMENT

            TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.

0528 PM     TSTM WND DMG     PEMBERTON               39.97N 74.69W
07/01/2005                   BURLINGTON         NJ   LAW ENFORCEMENT

            TREES DOWN.

0538 PM     TSTM WND DMG     MAPLE SHADE             39.95N 75.00W
07/01/2005                   BURLINGTON         NJ   NWS EMPLOYEE

            LARGE LIMBS DOWN.

0555 PM     TSTM WND DMG     NEW EGYPT               40.06N 74.53W
07/01/2005                   OCEAN              NJ   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0600 PM     TSTM WND DMG     BROWN MILLS             39.97N 74.57W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES DOWN.

&&

KRUZDLO
Local storm report, Jul 1, 7:00 PM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EDT FRI JUL 1 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     3 N MEDFORD LAKES       39.90N 74.81W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            PENNY SIZE HAIL, SMALL TREES AND LIMBS DOWN.

0415 PM     TSTM WND DMG     HATFIELD                40.28N 75.30W
07/01/2005                   MONTGOMERY         PA   LAW ENFORCEMENT

            TREES DOWN

0425 PM     TSTM WND DMG     5 SE SALEM              39.52N 75.41W
07/01/2005                   SALEM              NJ   LAW ENFORCEMENT

            TREES DOWN.

0430 PM     TSTM WND DMG     EWING                   40.27N 74.80W
07/01/2005                   MERCER             NJ   LAW ENFORCEMENT

            TREES DOWN

0435 PM     HAIL             1 N FREEHOLD            40.27N 74.28W
07/01/2005  1.00 INCH        MONMOUTH           NJ   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

0435 PM     TSTM WND DMG     EXTON                   40.03N 75.63W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE LIMBS DOWN.

0450 PM     TSTM WND DMG     3 S WEST CHESTER        39.92N 75.61W
07/01/2005                   CHESTER            PA   TRAINED SPOTTER

            LARGE TREE DOWN.

0518 PM     HAIL             PHILADELPHIA            40.01N 75.13W
07/01/2005  0.75 INCH        PHILADELPHIA       PA   TRAINED SPOTTER

            PENNY-SIZE HAIL.

0528 PM     TSTM WND DMG     4 N BELLMAWR            39.93N 75.11W
07/01/2005                   CAMDEN             NJ   LAW ENFORCEMENT

            TREES AND WIRES DOWN AND SHINGLES OFF ROOFS IN CAMDEN.

0528 PM     TSTM WND DMG     PEMBERTON               39.97N 74.69W
07/01/2005                   BURLINGTON         NJ   SKYWARN

            TREES DOWN.

0538 PM     TSTM WND DMG     MAPLE SHADE             39.95N 75.00W
07/01/2005                   BURLINGTON         NJ   NWS EMPLOYEE

            LARGE LIMBS DOWN.

0555 PM     TSTM WND DMG     NEW EGYPT               40.06N 74.53W
07/01/2005                   OCEAN              NJ   LAW ENFORCEMENT

            TREES AND WIRES DOWN

0600 PM     TSTM WND DMG     BROWN MILLS             39.97N 74.57W
07/01/2005                   BURLINGTON         NJ   TRAINED SPOTTER

            TREES DOWN.

&&

SKYWARN DEPUTY COORDINATOR VISITED THE SITE OF THE TORNADO WARNING
IN BURLINGTON COUNTY AND DETERMINED WIND DAMAGE WAS STRAIGHT-LINE.

KRUZDLO/MIKETTA
Special weather statement, Jul 1, 9:18 PM EST, 1 hour 52 minutes before
PAZ054-060-061-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1018 PM EDT FRI JUL 1 2005

...STRONG THUNDERSTORM MOVING OUT OF SCHUYLKILL COUNTY...

A STRONG THUNDERSTORM CURRENTLY IN CENTRAL SCHUYLKILL COUNTY IS
MOVING EAST AT 20 TO 25 MPH AND WILL AFFECT NORTHERN PARTS OF BERKS
COUNTY...SOUTHERN PARTS OF CARBON COUNTY AND MOST OF LEHIGH COUNTY
BETWEEN NOW AND MIDNIGHT. THIS THUNDERSTORM HAS PRODUCED FREQUENT
CLOUD-TO-GROUND LIGHTNING AND HEAVY RAIN AVERAGING AROUND ONE INCH
WITHIN AN HOUR. THIS STORM IS STRONG ENOUGH TO ALSO POSSIBLY CAUSE
WIND GUSTS TO 30 TO 40 MPH.

IF YOU ARE TRAVELING, PLEASE BE WARY OF DRIVING THROUGH REGIONS THAT
SUFFER FROM POOR DRAINAGE FLOODING. IF YOU ARE OUTDOORS, PLEASE HEAD
INDOORS AT THE FIRST SIGN OF THREATENING WEATHER. CAMPERS ARE
ADVISED TO GO INSIDE THEIR VEHICLES UNTIL THE STORM PASSES.

TFG

The radar

The Philadelphia radar (KDIX), 125 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Lehigh

When
July 1, 11:10 PM EST
Where
Lehigh County, Zionsville
Reported by
NEWSPAPER
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Lightning, Montgomery

When
July 1, 11:15 PM EST
Where
Montgomery County, East Greenville
Reported by
NEWSPAPER
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Lightning, Bucks

When
July 1, 11:20 PM EST
Where
Bucks County, Quakertown
Reported by
NEWSPAPER
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468121, 5468122, 5468120.